Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 12, 2003, 11:34 PM CST for Christian County, Stone County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2003, 11:34 PM CST (05:34 UTC)
- Expired
- Mar 13, 2003, 12:30 AM CST
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Christian County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 27 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 8:25 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
556
WUUS53 KSGF 130534
SVRSGF
MOC043-209-130630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CST WED MAR 12 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI
WESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI
* UNTIL 1230 AM CST
* AT 1131 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BATTLEFIELD TO CLEVER TO 8
MILES SOUTHWEST OF CRANE...AND MOVING SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
NIXA BY 1140 PM CST.
OZARK BY 1150 PM CST.
THE TOWNS OF HURLEY...BOAZ...FREMONT HILLS...PONCE DE LEON AND
SELMORE ARE ALSO IN THE PATH OF THESE STORMS.
WIND DAMAGE FROM THESE STORM WILL OCCUR AHEAD OF ANY RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 3709 9359 3702 9361 3685 9361 3684 9313
3707 9313
$$
IZZIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 12:15 PM CST, 11 hours 19 minutes earlier.
Area forecast discussion, Mar 12, 12:15 PM CST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1215 PM CST WED MAR 12 2003 ...SEVERE WEATHER/HEAVY RAINFALL TONIGHT FOLLOWED BY SUBSEQUENT TEMPERATURES THE PRIMARY CONCERNS THIS PACKAGE... .NOTE...HOPE TO HAVE PRODUCTS OUT EARLY TODAY WITH THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING. 18Z SOUNDING DATA HAS BEEN SENT AND GOES RAPID SCAN HAS BEEN REQUESTED FROM 18Z-23Z THIS AFTERNOON. .SHORT TERM...AS OF LATE MORNING STILL LOOKING LIKE SCATTERED CONVECTION SHOULD FIRE UP ALONG THE DRYLINE/WARM FRONT INTERSECTION OVER SOUTH CENTRAL KANSAS. MODELS HAVE COME AROUND AGAIN AND ARE NOW DEVELOPING A MODEST LOW LEVEL JET TONIGHT WITH OUR CWA IN THE FAVORABLE CONVERGENCE ZONE ON THE NOSE OF LOW LEVEL JET. CONDITIONS SEEM AT LEAST MODESTLY FAVORABLE FOR THE AFTERNOON CONVECTION TO CONGEAL INTO AN MCS AND TRACK ACROSS THE AREA TONIGHT WITH PRIMARY THREAT SHIFTING FROM HAIL TO MORE OF A HEAVY RAIN THREAT. PRECIPITABLE WATERS APPROACHING AN INCH AND A HALF SO THE THREAT IS THERE FOR SOME LOCALLY HEAVY RAINFALL IF AN MCS CAN ORGANIZED. ONE/THREE HOUR FLASH FLOOD GUIDANCE RUNNING AROUND 2 INCHES BUT WITH ANTECEDENT DRY CONDITIONS IT IS GOING TO TAKE A LOT TO GET ANYTHING MORE THAN NUISANCE FLOODING TONIGHT. TODAY THE ETA HAS COME AROUND TO YESTERDAYS GFS SOLUTION OF STRONGER COLD AIR ADVECTION TOMORROW SO HAVE GONE AHEAD AND LOWERED HIGHS TOMORROW. I DO HAVE SOME CONCERN THAT CONVECTION COULD LINGER OVER THE FAR EASTERN COUNTIES INTO THE MORNING HOURS TOMORROW BUT FOR NOW WILL NOT INTRODUCE POPS BECAUSE OF SOME UNCERTAINTIES WITH RESPECT TO CONVECTIVE MODE AND EVOLUTION TONIGHT. RETURN FLOW DEVELOPS FRIDAY WITH WARMER TEMPERATURES RETURNING TO THE OZARKS REGION. MAY GO AHEAD AND TWEAK HIGHS DOWN A TOUCH BUT WITH PLENTY OF SUNSHINE STILL FEEL THAT 70S ARE A GOOD BET MOST AREAS. A GOOD SOUTHWESTERLY LOW LEVEL FLOW SETS UP SATURDAY WITH VERY WARM 850MB TEMPERATURES ON SATURDAY OUT AHEAD OF THE DEVELOPING LEE SIDE TROUGH. ASSUMING WE SEE ENOUGH SUNSHINE ON SATURDAY 80 DEGREE TEMPERATURES ARE CERTAINLY POSSIBLE. FOR NOW WILL NOT GO QUITE AS HIGH AS THAT MOST AREAS BUT WILL MASSAGE THE HIGH TEMP GRIDS UP TO AROUND 80 FOR FAR WESTERN AREAS. NOSE OF THE LOW LEVEL JET AND WARM FRONT WELL NORTH OF THE AREA SO CONVECTION SATURDAY NIGHT SHOULD REMAIN MOSTLY NORTH OF US AS WE SEE IT NOW. .EXTENDED...MODELS CONTINUE TO CONVERGE ON A SOLUTION OF A VIGOROUS SURFACE LOW DEVELOPING OVER THE CENTRAL PLAINS EARLY NEXT WEEK AS LONG WAVE TROUGH BECOMES ESTABLISHED OVER THE WESTERN U.S. THERE REMAIN SOME TIMING DIFFERENCES...MOST NOTABLY BEING THE NOGAPS SLOWER SOLUTION. THE GFS HAS COME AROUND TO THE FASTER SOLUTION THAT PREVIOUS AND CURRENT RUNS OF THE ECMWF. STILL FEEL THE POSSIBILITY IS THERE FOR SYSTEM TO SLOW DOWN SOME IN LATER RUNS AND THESE TIMING UNCERTAINTIES ARE THE ONLY THING KEEPING ME FROM GOING WITH LIKELY POPS MONDAY NIGHT INTO TUESDAY. STILL LOOKS LIKE A NICE SUPPLY OF WARM JUICY AIR SURGING NORTHWARD OUT AHEAD OF THE SYSTEM. GOING HIGH TEMPERATURES IN THE EXTENDED LOOK FINE BUT HAVE GONE AHEAD AND RAISED THE LOWS WITH LOW LEVEL MOISTURE IN PLACE LOWS SHOULD BE WELL INTO THE 50S IF NOT LOWER 60S OVER FAR SOUTHWESTERN AREAS. HAVE NOT GONE THAT WARM YET BUT TRENDED LOWS UPWARD AND IN THE RIGHT DIRECTION. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, Mar 12, 7:10 PM CST, 4 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 710 PM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE LATER TONIGHT. AREAS AFFECTED AND TIMING: FROM 8PM TO MIDNIGHT ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS...AND DURING THE OVERNIGHT HOURS ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. DISCUSSION: THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WARM FRONT EXTENDING ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI THROUGH THE EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL...WITH SOME THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF GOLFBALLS OR LARGER. IN ADDITION...ANY THUNDERSTORMS WHICH PROPAGATE ALONG THE WARM FRONT WILL ALSO HAVE THE POSSIBILITY OF PRODUCING AN ISOLATED TORNADO OR TWO...ESPECIALLY OVER EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. INTO THE OVERNIGHT HOURS...THE STORMS WILL LIKELY EVOLVE INTO A CLUSTER WITH LOCALLY HEAVY RAINFALL AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. A STRONG LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE CENTRAL PLAINS MONDAY INTO TUESDAY. CURRENT INDICATIONS ARE THAT SEVERE WEATHER COULD BE POSSIBLE IN THE OUTLOOK AREA AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 8 PM OVER SOUTHEAST KANSAS...AND AFTER 9 PM OVER SOUTHWEST MISSOURI. SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMAINDER OF THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, Mar 12, 9:17 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 3 ENE HEPLER KS 1.75 INCH HAIL
03/12/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Mar 12, 9:42 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0928 PM 2 E MC CUNE KS .75 INCH HAIL
03/12/03 CRAWFORDLocal storm report, Mar 12, 10:09 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1008 PM COLUMBUS KS 1 INCH HAIL
03/12/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Mar 12, 10:13 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 2 W NASHVILLE MO .75 INCH HAIL
03/12/03 BARTON REPORTED BY STORM
SPOTTER.Local storm report, Mar 12, 10:24 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 2 N MEDOC MO .88 INCH HAIL
03/12/03 JASPER REPORTED BY STORM
SPOTTER.
1020 PM 1 S NASHVILLE MO .88 INCH HAIL
03/12/03 BARTON REPORTED BY STORM
SPOTTER.
1020 PM CARL JCT MO 1 INCH HAIL
03/12/03 JASPER REPORTED BY STORM
SPOTTER.Local storm report, Mar 12, 10:32 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 PM CST WED MAR 12 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM WEBB CITY MO .88 INCH HAIL
03/12/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:20 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 40 min |
| Mar 12, 9:51 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 54 min |
| Mar 12, 9:55 PM CST | Severe Thunderstorm Warning | SGF | Jasper | 65 min |
| Mar 12, 10:25 PM CST | Severe Thunderstorm Warning | SGF | Newton | 65 min |
| Mar 12, 10:33 PM CST | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Mar 12, 10:37 PM CST | Severe Thunderstorm Warning | SGF | Dade | 53 min |
| Mar 12, 10:45 PM CST | Severe Thunderstorm Warning | SGF | Camden | 45 min |
| Mar 12, 10:47 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 58 min |
| Mar 12, 11:09 PM CST | Severe Thunderstorm Warning | SGF | Maries, Miller | 66 min |
| Mar 12, 11:29 PM CST | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| Mar 12, 11:31 PM CST | Severe Thunderstorm Warning | SGF | Greene | 44 min |
| Mar 12, 11:37 PM CST | Severe Thunderstorm Warning | SGF | Barry | 53 min |
| Mar 12, 11:53 PM CST | Severe Thunderstorm Warning | SGF | Pulaski | 37 min |
| Mar 12, 11:57 PM CST | Severe Thunderstorm Warning | SGF | Phelps | 63 min |
| Mar 13, 12:12 AM CST | Severe Thunderstorm Warning | SGF | Newton | 63 min |
| Mar 13, 12:28 AM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 62 min |
| Mar 13, 12:32 AM CST | Flash Flood Warning | SGF | Newton | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.